Kentucky, 2007Tornado in Kentucky, November 5, 2007
November 5, 2007 · NWS JKL · 1 event in 1 county or zone
A strong cold front moving east across the area spawned the development of severe thunderstorms across Eastern Kentucky, north of the Mountain Parkway, during the late afternoon hours of November 5th, 2007. In addition to wind damage and large hail across portions of the area, evidence of a tornado touchdown was found in Bath County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving east across the area spawned the development of severe thunderstorms across Eastern Kentucky, north of the Mountain Parkway, during the late afternoon hours of November 5th, 2007. In addition to wind damage and large hail across portions of the area, evidence of a tornado touchdown was found in Bath County. A National Weather Service storm survey team found evidence of a tornado 4 miles west-southwest of Owingsville. The tornado was on the ground for 1.52 miles, and had a width of 30 yards. 4 barns were damaged, and numerous trees were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 5, 3:43 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 5, 3:43 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EST MON NOV 5 2007
.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED
VIGOROUS UPPER TROUGH IS MOVING INTO THE WESTERN GREAT LAKES WITH A
SFC LOW OVER WESTERN ONTARIO. A TRAILING COLD FRONT EXTENDED DOWN
INTO THE OHIO VALLEY. PLENTY OF CONVECTION HAS DEVELOPED AHEAD OF THE
FRONT AS LOW LEVEL MOISTURE HAS BEEN TRANSPORTED NORTH AND PLENTY OF
DYNAMICS TO WORK WITH. THE WBZ LEVELS ARE ON THE LOW SIDE SO SOME
SMALL HAIL HAS BEEN REPORTED WITH THE STRONGEST STORMS. DEWPOINTS
HAVE INCREASED DRAMATICALLY THROUGH THE DAY...WITH LOW TO MID 50S IN
THE WESTERN PART OF THE CWA AND MID 40S IN ALL BUT THE HIGHEST
ELEVATIONS. WINDS ALSO REMAIN GUSTY THIS AFTERNOON.
THE SW/V MOVING THROUGH THE LAKES WILL HELP TO DEEPEN THE MEAN
EASTERN CONUS TROUGH. THE TROUGH WILL REMAIN IN PLACE THROUGH THE
PERIOD...THOUGH HEIGHTS WILL RISE AND 8H TEMPS WILL BEGIN TO MODERATE
BY THE END OF THE PERIOD. THE TROUGH AND SFC LOWS ARE EXPECTED TO
REACH WESTERN QUEBEC/ST LAWRENCE VALLEY BY TUE EVENING AND CANADIAN
MARITIMES BY WED EVENING. THIS WILL PUT THE FRONT SWEEPING ACROSS THE
CWA THIS EVENING...GENERALLY BETWEEN 7 AND 11 PM...WITH A BAND OF
SHRA/ISOLATED TSRA. WINDS ALOFT REMAIN STRONG (40 TO 50KTS AROUND 850
MB) AND ANY CELLS COULD MIX DOWN THIS HIGHER MOMENTUM IN THE FORM OF
GUSTY WINDS. INSTABILITY IS RATHER LIMITED AND LINE WILL BE MOVING
INTO THE REGION AFTER PEAK DAYTIME HEATING...SO NOTHING OTHER THAN
ISOLATED SEVERE GUSTS SHOULD OCCUR. THERE IS ALSO THE POSSIBLY OF SOME
SMALL HAIL CANNOT BE RULED OUT EARLY AS WELL BASED ON UPSTREAM
REPORTS AND RELATIVELY LOW WBZ THIS EVENING. THE SHOWER CHANCES WILL
END QUICKLY AS THE DEEP MOISTURE EXITS WITH THE FRONT BY 6 TO 7Z. OTHERWISE...
THE COLDEST AIRMASS SO FAR THIS SEASON WILL BEGIN TO FLOW INTO THE
AREA BEHIND THE FRONT. 850 MB TEMPS SHOULD BE SEVERAL DEGREES BELOW
0C BY 12Z.
SFC HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THIS BOUNDARY AND
SETTLE INTO THE TN VALLEY AT THE END OF THE PERIOD...SO DRY WEATHER
IS EXPECTED BEHIND THE BOUNDARY. 850 MB TEMPS AROUND -5C OR LOWER
WILL LEAD TO MAX T HOLDING IN THE 40S IN ALL OR NEARLY ALL LOCATIONS.
DAYTIME HIGHS SHOULD NOT GET ABOVE 40 DEGREES ON BLACK MOUNTAIN. SOME
SHALLOW CU SHOULD OCCUR TOMORROW AS ANOTHER DISTURBANCE ROTATES INTO
THE OH VALLEY AROUND THE UPPER TROUGH IN THE GREAT LAKES FURTHER
STEEPENING LAPSE RATES AND BRINGING IN A LITTLE BIT MORE 850 MB
MOISTURE. 850 MB TEMPS REMAIN COLD INTO WED SO MAX T SHOULD AGAIN NOT
GET OUT OF THE 40S IN ALL BUT AREAS NEAR LK CUMBERLAND WITH SOME MORE
DIURNAL CU.
.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED
BROAD EASTERN TROUGH WITH STRONG NORTHWESTERLY H5 FLOW WILL BE
PRESENT AT THE START OF THE PERIOD. A COOL AIRMASS WITH TEMPERATURES
BELOW NORMAL WILL AFFECT SENSIBLE WEATHER...HOWEVER VERY LOW
PRECIPITATION CHANCES WILL EXIST. THE FOCUS WILL QUICKLY SHIFT TO A
CLIPPER SYSTEM DIGGING SOUTH FROM THE GREAT LAKES REGION. MODELS
AGREE ON THE CLIPPER AFFECTING NORTHERN AND EASTERN PART OF THE CWA.
12Z GFS HAS NOW COME MORE INTO LINE W/ ECMWF ON EASTERN
SOLUTION...SO CONTINUED TO LEAVE POPS OUT EXCEPT FOR SLIGHT CHANCE IN
THE THE NORTH AND EASTERN PART OF THE CWA. THE WEEKEND WILL STAY DRY
WITH TEMPERATURES MODERATING MORE TOWARD NORMAL. LATE IN THE FORECAST
PERIOD...A STRONG SHORTWAVE TROUGH WILL DIG INTO THE CENTRAL PLAINS.
PREVIOUS MODEL RUNS HAD THIS SYSTEM MOVING INTO THE OHIO VALLEY MUCH
QUICKER....HOWEVER LATEST RUNS HAVE SLOWED THE SYSTEM DOWN
CONSIDERABLY. ONLY EXPECTING INCREASING CLOUDINESS AND MOISTURE
ADVECTION AHEAD OF THIS SYSTEM ON MONDAY. REDUCED POPS BELOW SLIGHT
CHANCE DUE TO LATEST MODEL TIMING TRENDS.
&&
.AVIATION.../18Z TO 18Z/
VFR CONDITIONS WILL PREVAIL AT THE START OF THE FORECAST PERIOD...
HOWEVER APPROACHING SFC FRONT WILL BRING INCREASING CLOUDS...LOWER
CEILINGS...AND THUNDERSHOWERS TO THE AREA. WENT WITH VCTS AT KSME
AND KLOZ FOR THE START OF THE PERIOD AS ONGOING ELEVATED CONVECTION
WILL BE ENTERING THE WESTERN PART OF THE CWA IN THE NEXT HOUR. WENT
TO MVFR CONDITIONS FOR VISIBILITY AND CEILINGS FOR A FEW HOURS AFTER
7 PM. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES AFTER 2 AM AS
FRONT PASSES AND CEILINGS AND VISIBLITY IMPROVE. GUSTY SOUTHWEST
WINDS AT THE START OF THE FOREACAST PERIOD WILL REMAIN UNTIL AFTER
FRONTAL PASSAGE AROUND 2 AM...THEN EXPECT WINDS TO SUBSIDE AND VEER
TO NORTHWESTERLY AFTER FRONTAL PASSAGE.
&&
.FIRE WEATHER.../TODAY THROUGH WEDNESDAY/
PLACEMENT AND STRENGTH OF SURFACE FEATURES IS CLIMATOLOGICALLY
FAVORABLE FOR A CRITICAL FIRE WEATHER DAY OVER THE AREA AND THE DRY
AIRMASS IN PLACE IS CONTINUES TO BE A LITTLE SLOWER TO MOISTEN THAN
GUIDANCE WOULD INDICATE. SHRA/TSRA TO THE WEST AND CLOUDS MOVING IN
SEEM TO INDICATE THIS POTENTIAL IS LESSENING...BUT IT IS STILL A
TOUGH CALL. RH HAS ALREADY FALLEN TO NEAR CRITICAL LEVELS AT
LOZ...BUT RH IS MUCH BETTER TO THE WEST AND WINDS SHOULD CONTINUE TO
BECOME MORE WESTERLY AND ADVECT IN MORE MOISTURE. WINDS HAVE YET TO
INCREASE IN THE EAST...BUT SHOULD OVER THE NEXT 1 TO 2 HOURS. AT THIS
TIME...EXPECT A PERIOD OF NEAR CRITICAL CONDITIONS DURING THE EARLY
AFTERNOON HOURS OVER SOUTHEAST KENTUCKY AS WINDS INCREASE AHEAD OF
THE APPROACHING COLD FRONT AND HUMIDITY VALUES LOWER INTO THE 25 TO
30 PERCENT RANGE. WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY HOWEVER
AS THERE REMAINS A POSSIBILITY THAT HUMIDITY WILL DROP LOWER THAN
FORECAST IF CLOUD COVER IS SLOWER TO INCREASE AND THE AIRMASS WARMS
AND MIXES MORE THAN CURRENTLY ANTICIPATED.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JP
LONG TERM...SCHOETTMER
AVIATION...SCHOETTMER
Hazardous weather outlook, Nov 5, 4:10 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EST MON NOV 5 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
410 AM EST MON NOV 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA BY
LATE IN THE AFTERNOON AND DURING THE EARLY EVENING HOURS AS A STRONG
COLD FRONT MOVES ACROSS THE AREA. SOME OF THESE STORMS MAY CONTAIN
STRONG WINDS. EVEN OUTSIDE OF ANY THUNDERSTORMS...WINDS WILL GUST UP
TO 30 MPH AT TIMES TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ABE
Tornado, Bath
- When
- November 5, 5:12 PM EST to 5:14 PM EST
- Where
- Bath County, 2.75 mi WNW of Kendall Spgs to 1.45 mi NW of Kendall Spgs
- Rating
- EF0
- Path length
- 1.52 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.115, -83.827
Four older barns had significant roof and wall damage. One barn was pushed off it's foundation. Numerous trees were downed and snapped along the path. The tornado crossed I-64 3 miles southwest of Owingsville before lifting. Tornado rated EF-0 with peak winds near 85 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Smoke in Oregon, November 5, 200710 injured · $100,000 · 1 event
- Strong Wind in Wisconsin, November 5, 2007$96,000 · 20 events
- Hail and Damaging Winds in Kentucky, November 5, 20072 injured · $20,000 · 55 kt wind · 8 events
- Hail in Ohio, November 5, 2007$25,000 · 1.25 in hail · 16 events
- Hail and Damaging Winds in Kentucky, November 5, 2007$20,000 · 65 kt wind · 3 events
- Winter Storm and High Wind in Michigan, November 5 to 7, 200750 kt wind · 8 events
- Hail in Kentucky, November 5, 2007$3,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, November 5, 2007$6,000 · 1 in hail · 3 events
- Lake-Effect Snow in Wisconsin, November 5 to 6, 20072 events
- High Wind in Alaska, November 5, 200766 kt wind · 1 event
- Hail in Kentucky, November 5, 20070.88 in hail · 1 event
- Blizzard in Alaska, November 5, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59602.